New York, 2003

Damaging Winds in New York, June 8, 2003

June 8, 2003 · NWS BUF · 5 events in 3 counties and zones

Thunderstorms that crossed the western southern tier region during the evening hours produced damaging winds, downing trees and power lines. Power lines were reported down in Findley Lake, Forestville, Arkwright, Hamburg and East Aurora.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms that crossed the western southern tier region during the evening hours produced damaging winds, downing trees and power lines. Power lines were reported down in Findley Lake, Forestville, Arkwright, Hamburg and East Aurora. Trees were reported down in Silver Creek, Ellicottville, and Pomfret.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 8, 4:45 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 8, 4:45 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR SEVERE THUNDERSTORM POTENTIAL
NATIONAL WEATHER SERVICE BUFFALO NY
545 PM EDT SUN JUN 8 2003

AMPLE SUNSHINE OVER THE GENESEE VALLEY AND WESTERN FINGER LAKES
REGION HAS BOOSTED SFC TEMPS INTO THE LOWER 80S...WHILE SOME SITES
ARE SHOWING TDS IN THE MID 60S. THIS HAS PUMPED OBSERVED CAPE VALUES
IN EXCESS OF 1000 J/KG FOR THAT REGION...WHILE VALUES OF 400-800 J/KG
REMAIN MORE TYPICAL FOR THE IAG FRONTIER AND WRN SOUTHERN TIER.

BOTH MSAS AND LAPS DISPLAYS ARE SHOWING AN INCREASE IN MOISTURE
CONVERGENCE ACROSS CHAUTAUQUA AND CATTARAUGUS COUNTIES...WHICH MAKES
SENSE GIVEN THE SE SFC FLOW AHEAD OF THE APPROACHING SWATH OF -SHRA
AND -TSRA THAT STRETCHES FROM SRN ONTARIO...CENT LAKE ERIE AND EASTRN
OHIO.

LDS SHOWS LITTLE IN THE WAY OF CONCENTRATED NEG STRIKES WITH THE
APPROACHING PCPN...ALTHOUGH MORE ORGANIZED CONVECTION OVER SE OHIO
DOES SHOW MORE IMPRESSIVE NEG STRIKES. CONCENTRATED NEG STRIKES ARE
TYPICAL IN AREAS OF STRONG UPDRAFTS.

AGAIN...AIRMASS IS UNSTABLE...BUT NOT AS WORRISOME AS ORIGINALLY
EXPECTED. WILL STILL HAVE TO KEEP A CLOSE EYE ON THIS ACTIVITY AS
STRONGER UPPER LEVEL DYNAMICS ARE NOW COMING INTO PLAY. SE SFC FLOW
IS STILL IN PLACE...WITH BUF VWP SHOWING STRONGLY BACKING WINDS IN
LOWEST 2K.

.BUF...NONE.

RSH
Hazardous weather outlook, Jun 8, 3:25 AM EST, 14 hours 30 minutes before
NYZ001>008-010>014-019>021-085-080830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
425 AM EDT SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

A RIDGE OF HIGH PRESSURE OVER THE AREA TODAY WILL MOVE EAST. LOW
PRESSURE APPROACHING FROM THE UPPER MISSISSIPPI VALLEY WILL BRING
THE LIKELIHOOD OF SHOWERS AND THUNDERSTORMS SPREADING WEST TO EAST
ACROSS THE AREA LATE TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE
THAT THE THUNDERSTORMS THAT DEVELOP ACROSS THE WESTERN SECTIONS OF
THE AREA...INCLUDING THE NIAGARA FRONTIER, WESTERN SOUTHERN TIER AND
THE GENESEE VALLEY...COULD BECOME SEVERE AND PRODUCE DAMAGING WINDS.
THE THREAT WILL DECREASE AFTER SUNSET AND SEVERE STORMS ARE NOT
EXPECTED OVER THE EASTERN SECTIONS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE EXTREME WESTERN
SECTIONS OF NEW YORK.

The radar

The Buffalo radar (KBUF), 123 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
June 8, 5:55 PM EST
Where
Chautauqua County, Findley Lake
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.117, -79.733

Thunderstorm Wind, Chautauqua

When
June 8, 6:50 PM EST
Where
Chautauqua County, Arkwright
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.400, -79.233

Thunderstorm Wind, Erie

When
June 8, 7:15 PM EST
Where
Erie County, Hamburg
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
42.717, -78.817

Thunderstorm Wind, Erie

When
June 8, 7:35 PM EST
Where
Erie County, East Aurora
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
42.767, -78.600

Thunderstorm Wind, Cattaraugus

When
June 8, 7:55 PM EST
Where
Cattaraugus County, Ellicottville
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.267, -78.667

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366014, 5366015, 5366016, 5366071, 5366072.